I honestly take my hat off to anyone going through this that is coping because I’m not I’m literally on the edge I spoke to the nurses today but just don’t seem to listen they won’t change my meds I’m constipated won’t give me anything just says it’s the side effects
Oh Kimj, my heart goes out to you. This is so hard already, to have nurses who aren't sympathetic just seems more than anyone should have to put up with. Have they suggested laxatives or stool softeners? I found laxatives too harsh, and needed softeners. Psyllium husk works best for me. I'm still taking the maximum daily amount.
When I was having a lot of trouble with a nurse who was really effing with me, blocking me from getting the meds I needed, I went to their social worker department and asked for an advocate. Everything changed VERY swiftly and I had no further trouble. Is there an ombudsman or advocate or patient rep or ANYONE there you could take this to? How about getting in direct contact with a doctor?
Hang in there, hon. You're getting closer to putting all this in the rear view mirror.
Hi Kimj ,
I’m so sorry that your nurses haven’t been more sympathetic to your situation!
What pain medication are you on at present? I couldn’t take any of the opiate based meds (morphine, codeine etc.,) as they all caused me awful constipation on top of me struggling to ‘go’ anyway! I ended up rotating paracetamol & ibuprofen 2 hourly, I was also prescribed Movicol & later Laxido stool softeners to take daily & on bad days I was taking twice a day., these helped immensely & I relied on them for 3 years post treatment too because of the stenosis I was left with.
Are you due to see your oncologist anytime soon? I saw mine once a week in clinic in the radiotherapy department & he prescribed whatever I needed. If you’re not seeing your oncologist regularly then ask for an appointment to see him/her to discuss alternative medication etc.
No wonder you are on the edge, as if this treatment isn't brutal enough without unhelpful nurses. I am amazed they haven't got the consultant to prescribe you something as there is so much they can do. As a matter of urgency, I would start taking Laxido, always with lots of water. This is a stool softener, not a laxative, and makes your stools much easier to pass. I had chronic diarrhoea during treatment but when that stopped, it changed to constipation because of the pain meds and I gave up after three weeks, I couldn't get the balance of pain relief and stool softeners right. But there is honestly no need for you to be suffering so much when you are in the thick of it. I would also be asking to see your oncologist sooner for help.
You must be very near the end now, hang on in there, it will get better. I have great sympathy as I know how tough it is.
Hello Kimj, I’m pretty flabbergasted at the way your nurses are not supportive and even trying with you to find a solution. As said on here stool softeners are the way to go to help ease the pain passing stools keeping them soft. I was on opiates but took movicol each evening which kept stools soft. If you insist on seeing someone about your pain and they don’t come up with anything then I should go to PALS in your hospital. Make a loud noise until you get the pain relief you need.
Hi all they up my does she of morphine so I’ll see how I get on with that first! It’s horrendous but on the bright side it’s my last radiotherapy session tomorrow so hopefully will start healing
Hi Kimj Laxido really does work, it was my lifeline throughout my treatment and for the 3 years following, make sure you drink plenty of water throughout the day & if needs be you can take more than one per day but I would start with one to see how you are, just bare in mind it may take a couple of days for them to have the desired effect.
Since I started my morphine on a higher dose this afternoon I’ve not wanted to go to the toilet where as before I took it I was going every 5 mins but nothing coming out? Is that normal? Also does anyone have any tips on how to sleep without waking up every half hour!
Hi Kimj I recall when I was on morphine I was up every hour of the night to urinate. It’s the morphine which takes water out the bowel and that’s why you need laxido and make sure you drink lots of fluids. If it’s any consolation it does get better and this is not for ever. You are probably around the most difficult part so just hang on in there